Alert archive / Nevada / Special Weather Statements in 2015

Special Weather Statement, NWS Reno, NV

July 18, 2015Storey County, Nevada

NWS Reno, NV issued this special weather statement at Jul 18, 2015, 5:20 PM PDT for Storey County, Nevada. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2015, 5:20 PM PDT (00:20 UTC)
Expired
Jul 18, 2015, 6:00 PM PDT
In force
40 min
Issued by
NWS Reno, NV

County Storey County, NV

The radar

The Reno radar (KRGX), 37 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2015-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2015-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
2954 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

281 
WWUS85 KREV 190020
SPSREV

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
520 PM PDT SAT JUL 18 2015
 
NVZ003-190100-
GREATER RENO-CARSON CITY-MINDEN AREA NV-
520 PM PDT SAT JUL 18 2015

...SPECIAL WEATHER STATEMENT...

AT 517 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM OVER LEMMON VALLEY-GOLDEN VALLEY...OR 9 MILES
NORTH OF RENO...MOVING SOUTH AT 5 MPH.

HEAVY RAIN...SMALL HAIL...AND WINDS IN EXCESS OF 40 MPH WILL BE 
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RENO...GOLDEN VALLEY...LEMMON VALLEY-GOLDEN VALLEY...LEMMON VALLEY...
STEAD...STEAD AIRPORT AND SUN VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL AFFECT TRAVELERS ON HIGHWAY 395 NEAR STEAD. DRIVERS 
SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID VISIBILITY 
REDUCTIONS. HEAVY RAINFALL WILL RESULT IN PONDING OF WATER. SLOW 
DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR HEADLIGHTS.

&&

LAT...LON 3970 11996 3974 11983 3963 11975 3958 11993
TIME...MOT...LOC 0017Z 339DEG 5KT 3967 11988 

$$

TOLBY

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jul 18, 2:31 PM PDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 18, 2:31 PM PDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE RENO NV
231 PM PDT SAT JUL 18 2015

CORRECTED LONG TERM

.SYNOPSIS...
LOW PRESSURE OFF THE COAST WILL PULL MOISTURE NORTH FROM THE
REMNANTS OF HURRICANE DOLORES. SHOWERS AND THUNDERSTORMS WILL
INCREASE INTO MONDAY AND TUESDAY WITH THE BEST CHANCES SOUTH OF
INTERSTATE 80. HEAVY RAINS ARE POSSIBLE WITH THE STORMS. A DRYING
TREND IS EXPECTED FOR LATE WEEK.

&&

.SHORT TERM...
A BIT MORE STABLE THIS AFTERNOON ON THE BACKSIDE OF THE SHORT WAVE
THAT MOVED THROUGH EARLY THIS MORNING. PLENTY OF CUMULUS AROUND
NORTH OF I-80 THIS AFTERNOON BUT THEY HAVE REMAINED RATHER FLAT.
STILL CANNOT RULE OUT AN ISOLATED STORM OR TWO NORTH OF HIGHWAY 50
THIS EVENING, BUT IT IS LOOKING QUESTIONABLE AT THIS TIME. FURTHER
SOUTH, CLOUD COVER IS INHIBITING HEATING OVER MOST OF MONO AND
MINERAL COUNTIES WHILE SOUTHERN MONO COUNTY IS IN THE SUBSIDENT
DRY AIR AHEAD OF THE MOISTURE FROM DOLORES. AT LEAST THIS EVENING,
DO NOT SEE ANYTHING FORMING THERE.

MOISTURE FROM DOLORES WILL CONTINUE TO STREAM NORTHWARD TONIGHT
INTO SUNDAY ALTHOUGH MUCH OF IT WILL HEAD TOWARD EASTERN NEVADA.
STILL, A FEW SHOWERS REMAIN POSSIBLE OVERNIGHT IN MONO/MINERAL
COUNTIES WITH A BETTER CHANCE AT SHOWERS AND THUNDERSTORMS
TOMORROW. STILL, CLOUD COVER MAY BECOME AN ISSUE AND COULD KEEP
INSTABILITY WEAK.

THE GREATEST AMOUNT OF MOISTURE APPEARS TO ARRIVE MONDAY AS WHAT'S
LEFT OF DOLORES' MID-LEVEL CIRCULATION MOVES INTO THE SAN JOAQUIN
VALLEY. DEEP MOISTURE WILL BE PRESENT WITH PW NEAR OR GREATER THAN
1 INCH SOUTH OF I-80. THE POTENTIAL FOR HEAVY RAINS AND FLASH
FLOODING WITH THE THUNDERSTORMS IS THERE. HOWEVER, THE GOOD
FORCING AND MOISTURE MAY ALSO JUST RESULT IN A MORE STRATIFORM
RAIN WITH EMBEDDED WEAKER THUNDERSTORMS. RIGHT NOW, MY GUT FEELING
IS IT WILL BE MORE OF THE LATTER. THAT SAID, IF WE HAVE CLEARING
THE THUNDERSTORMS WOULD BE STRONGER WITH HEAVY RAINS MORE LIKELY.
ANOTHER ASPECT FAVORING HEAVY RAINS WITH THUNDERSTORMS IS THE FACT
THAT STORM MOTIONS WOULD BE SLOWER THAN 10 KTS. WE WILL CONTINUE
TO MONITOR THE SITUATION THE NEXT 48 HOURS, BUT HOLD OFF ON A
FLASH FLOOD WATCH FOR NOW. WALLMANN

.LONG TERM...TUESDAY THROUGH SATURDAY...

ON TUESDAY A TROUGH DROPPING INTO THE PACIFIC NORTHWEST WILL PHASE
WITH THE REMNANT MOISTURE FROM DOLORES OVER THE SIERRA AND WESTERN
NEVADA. TUESDAY COULD AGAIN BE ANOTHER VERY ACTIVE THUNDERSTORM DAY
AS INCREASED UPPER LEVEL FLOW COMBINES WITH SUBSTANTIAL MOISTURE AND
INSTABILITY. THIS MAY LEAD TO ANOTHER ROUND OF WIDESPREAD STRONG
STORMS.

BY WEDNESDAY DRY SOUTHWEST FLOW TAKES OVER AND SHOULD KEEP
THUNDERSTORMS FROM FORMING NORTH OF INTERSTATE 80. STORMS CAN BE
EXPECTED TO CONTINUE IN CENTRAL NEVADA AND WILL REMAIN POSSIBLE IN
THE SOUTHERN SIERRA BEFORE ALL THE MOISTURE IS MIXED OUT. A JET
STREAK ALSO MOVES INTO THE AREA ON WEDNESDAY CONTINUING THE
POSSIBILITY OF SOME STRONG STORMS IN THE CENTRAL NEVADA BASIN.

THURSDAY, DRY SOUTHWEST FLOW WILL TAKE OVER AND SHOULD MOVE STORMS
OUT OF OUR REGION AND FARTHER INTO CENTRAL NEVADA. SURFACE WINDS
COULD BE QUITE GUSTY ON BOTH WEDNESDAY AND THURSDAY. DRY SOUTHWEST
FLOW WILL CONTINUE INTO THE WEEKEND WITH TEMPERATURES RIGHT AROUND
AVERAGE. TOLBY

.AVIATION...
WEST WINDS TODAY 10-15 KNOTS WITH STRONGER WINDS FROM KCXP TO
KMMH GUSTING TO 20-25 KTS. ISOLATED THUNDERSTORMS ARE EXPECTED
THIS AFTERNOON AND EVENING IN THE SIERRA AND WESTERN NEVADA,
MAINLY FROM I-80 NORTH. CHANCE OF THUNDERSTORMS TO DIRECTLY AFFECT
KRNO, KCXP IS 20%, WITH LESSER CHANCE OF 10% FOR KTVL, KTRK, AND
KMMH. LOCALLY HEAVY RAINFALL WITH MVFR CIG/VIS AND GUSTY OUTFLOW
WINDS UP TO 35 KTS MAY BE POSSIBLE WITH THESE STORMS. INCREASING
CHANCES OF THUNDERSTORMS CONTINUE INTO NEXT WEEK. TOLBY/HOON

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 18, 5:20 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
520 PM PDT SAT JUL 18 2015

NVZ003-190100-
GREATER RENO-CARSON CITY-MINDEN AREA NV-
520 PM PDT SAT JUL 18 2015

...SPECIAL WEATHER STATEMENT...

AT 517 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM OVER LEMMON VALLEY-GOLDEN VALLEY...OR 9 MILES
NORTH OF RENO...MOVING SOUTH AT 5 MPH.

HEAVY RAIN...SMALL HAIL...AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RENO...GOLDEN VALLEY...LEMMON VALLEY-GOLDEN VALLEY...LEMMON VALLEY...
STEAD...STEAD AIRPORT AND SUN VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL AFFECT TRAVELERS ON HIGHWAY 395 NEAR STEAD. DRIVERS
SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID VISIBILITY
REDUCTIONS. HEAVY RAINFALL WILL RESULT IN PONDING OF WATER. SLOW
DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR HEADLIGHTS.

&&

LAT...LON 3970 11996 3974 11983 3963 11975 3958 11993
TIME...MOT...LOC 0017Z 339DEG 5KT 3967 11988

TOLBY

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:08 PM PDTSpecial Weather StatementREVSierra22 min
Jul 19, 2:28 PM PDTSpecial Weather StatementREVAlpine62 min

Nearby

Special Weather Statements in Nevada, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.